Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 137, NWS State College, PA

June 15, 2000Centre County, Huntingdon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 15, 2000, 2:20 PM EDT for Centre County, Huntingdon County, Pennsylvania. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 2000, 2:20 PM EDT (18:20 UTC)
Expired
Jun 15, 2000, 3:15 PM EDT
In force
55 min
Issued by
NWS State College, PA
Area
Whole counties

Counties Centre County, PA, Huntingdon County, PA

What was reported inside it

TimeReportWhereRemark
Jun 15, 2:23 PM EDTThunderstorm WindState College, PAWinds gusted to 62 mph at the Penn State Meteorology Observatory. Trees were down in several locations around the community.
Jun 15, 2:45 PM EDTThunderstorm WindMc Alevys Fort, PATrees and wires down 3 miles north of McAlevy's Fort.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 12:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

146 
WUUS51 KCTP 151820
SVRCTP
PAC027-061-151915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
220 PM EDT THU JUN 15 2000

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CENTRE COUNTY.
  NORTHEASTERN HUNTINGDON COUNTY.

* UNTIL 315 PM EDT.

* AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTH OF PARK FOREST VILLAGE...OR
  ABOUT 5 MILES SOUTH OF RAMBLEWOOD...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINE GROVE MILLS AND STATE COLLEGE AT 221 PM.
  BOALSBURG AT 235 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

$$
GRUMM
LAT...LON 4067 7809 4056 7807 4057 7783 4068 7770
          4076 7764 4079 7754 4087 7757 4073 7809

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 9:25 AM EDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 15, 9:25 AM EDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
925 AM EDT THU JUN 15 2000

BIG DIFFERENCE BETWEEN YESTERDAY AND TODAY AS FAR AS CONVECTIVE
INITIATION GOES. WE HAVE A LARGE SCALE DYNAMIC TRIGGER TODAY...THIS
IN THE FORM OF A LIFTING 250 MB JET MAX OVER ONTARIO. MANY
ATMOSPHERIC CHARACTERISTICS ARE NEARLY IDENTICAL TO YESTERDAY
HOWEVER...INCLUDING LOCATION OF STATIONARY BOUNDARY BISECTING OUR FORECAST
AREA OF RESPONSIBILITY AND HIGH INSTABILITY (MODEL CAPES OF 1500 TO
2500 J/KG OVER CENTRAL AND WESTERN PA). RIGHT ENTRANCE REGION OF
THIS JET WILL PROPOGATE ACROSS WESTERN AND NORTHERN SECTIONS BY LATE
MORNING SIGNALLING CONVECTIVE INITIATION. CONVECTIVE TEMPS AROUND
80.

INCREASE IN VERTICAL WIND SHEAR FROM UPPER JET...850 MB WINDS
INCREASING TO AROUND 30 KTS... AND 500 MB WINDS INCREASING TO 45 TO
50 KTS INDICATE SOME POTENTIAL FOR DAMAGING WINDS WITH TODAYS
STORMS. STORM RELATIVE HELICITY VALUES APPROACHING 140 (M)2/(S)2
SUGGESTS POTENTIAL FOR ROTATING STORMS.  00 UTC ETA INDICATES BEST
MOISTURE CONVERGENCE PROPOGATING ACROSS THE AREA FROM 18 UTC TO 00
UTC...ALONG WITH IMPRESSIVE 700 MB OMEGA (SOME CONVECTIVE FEEDBACK
MAY BE SHOWING UP HERE).

AT ANY RATE...POTENTIAL EXISTS FOR SOME SEVERE WEATHER...AGAIN THE
PARAMETERS ARE MARGINAL BUT GIVEN PLENTY OF INSTABILITY AND NOW
MODERATE SHEAR...THIS SHOULD BE AN ACTIVE AFTERNOON.

AGREE WITH PREVIOUS SHIFTS ASSERTION THAT STATIONARY FROM SHOULD
FINALLY MAKE A JUMP TO THE EAST TODAY.  TIMING OF STRATUS SCOURING
STILL A PROBLEM AND WILL SOMEWHAT PUT A DAMPER ON STORMS EAST OF
STATE COLLEGE TODAY. MAIN SEVERE THREAT REMAINS WEST OF STATE
COLLEGE THIS AFTERNOON.

GOING FORECAST HAS ALL NECESSARY DETAILS IN PLACE.  WILL CLEAN UP
MORNING WORDING AND MAKE SURE TEMPERATURES ARE BEHAVING BEFORE
SENDING ZONES BY 1030 AM.

PHLADMCTP TO BE SENT BY 1000 AM EDT.

.CTP...SPS FOR POTENTIAL SEVERE TSRA (SLIGHT RISK).

DEVOIR

In the hours before

Special weather statement, Jun 15, 11:00 AM EDT, 3 hours 20 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-151500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1100 AM EDT THU JUN 15 2000

...THE STORM PREDICTION CENTER INDICATES A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING OVER CENTRAL PENNSYLVANIA...

AN UPPER LEVEL DISTURBANCE LIFTING INTO SOUTHERN ONTARIO WILL
COMBINE WITH MOIST AND UNSTABLE AIR TO PRODUCE SHOWERS AND
THUNDERSTORMS OVER CENTRAL PENNSYLVANIA THIS AFTERNOON. THE
POTENTIAL EXISTS FOR GUSTY AND POSSIBLY DAMAGING WIND GUSTS AND
LARGE HAIL WITH THUNDERSTORMS THIS AFTERNOON AND EVENING. LOCAL
HEAVY RAIN IS ALSO EXPECTED.

SKYWARN ACTIVATION MAY BE NEEDED TODAY.

DEVOIR
Special weather statement, Jun 15, 12:55 PM EDT, 1 hour 25 minutes before
PAZ004>006-010>012-017-018-024>026-033>035-037-041-042-045-152200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1255 PM EDT THU JUN 15 2000

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM THIS EVENING...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 600 PM EDT FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA:

BEDFORD... BLAIR...CAMBRIA... CAMERON... CENTRE... CLEARFIELD...
CLINTON... ELK... FULTON... HUNTINGDON... LYCOMING... MCKEAN...
POTTER... SOMERSET... SULLIVAN... TIOGA... AND WARREN.

SEVERE THUNDERSTORMS CAN BE EXPECTED IN AND NEAR THE WATCH AREA THIS
AFTERNOON AND EARLY EVENING.  THESE THUNDERSTORMS HAVE THE POTENTIAL
TO PRODUCE LARGE HAIL...IN EXCESS OF 3/4 OF AN INCH IN DIAMETER...
AND WIND GUSTS IN EXCESS OF 58 MPH.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORM DEVELOPMENT.  PERSONS LIVING IN AND NEAR THE WATCH AREA
SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE
PREPARED TO TAKE SHELTER IMMEDIATELY IF A SEVERE THUNDERSTORM
WARNING IS ISSUED.

ONDREJIK
Special weather statement, Jun 15, 1:13 PM EDT, 1 hour 7 minutes before
PAZ027-028-036-049>053-056-057-058-059-063>066-160000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
113 PM EDT THU JUN 15 2000

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 600 PM EDT FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA:

ARMSTRONG...BEAVER...BEDFORD...BLAIR...BRADFORD...BUTLER...
CAMBRIA...CAMERON...CLARION...CLEARFIELD...CLINTON...
ELK...FAYETTE...FOREST...FULTON....ALLEGHENY...GREENE...
HUNTINGDON...INDIANA...JEFFERSON...LAWRENCE...LYCOMING...
MCKEAN...MERCER...POTTER...SOMERSET...SULLIVAN...TIOGA...
VENANGO...WARREN...WASHINGTON...AND WESTMORELAND

SEVERE THUNDERSTORMS CAN BE EXPECTED IN AND NEAR THE WATCH AREA THIS
AFTERNOON AND EARLY EVENING.  THESE THUNDERSTORMS HAVE THE POTENTIAL
TO PRODUCE LARGE HAIL...IN EXCESS OF 3/4 OF AN INCH IN DIAMETER...
AND WIND GUSTS IN EXCESS OF 58 MPH.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORM DEVELOPMENT.  PERSONS LIVING IN AND NEAR THE WATCH AREA
SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE
PREPARED TO TAKE SHELTER IMMEDIATELY IF A SEVERE THUNDERSTORM
WARNING IS ISSUED.

DEVOIR
Special weather statement, Jun 15, 2:13 PM EDT, 7 minutes before
PAZ027-028-036-049>053-056-057-058-059-063>066-160000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
113 PM EDT THU JUN 15 2000

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 600 PM EDT FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA:

ARMSTRONG...BEAVER...BEDFORD...BLAIR...BRADFORD...BUTLER...
CAMBRIA...CAMERON...CLARION...CLEARFIELD...CLINTON...
ELK...FAYETTE...FOREST...FULTON....ALLEGHENY...GREENE...
HUNTINGDON...INDIANA...JEFFERSON...LAWRENCE...LYCOMING...
MCKEAN...MERCER...POTTER...SOMERSET...SULLIVAN...TIOGA...
VENANGO...WARREN...WASHINGTON...AND WESTMORELAND

SEVERE THUNDERSTORMS CAN BE EXPECTED IN AND NEAR THE WATCH AREA THIS
AFTERNOON AND EARLY EVENING.  THESE THUNDERSTORMS HAVE THE POTENTIAL
TO PRODUCE LARGE HAIL...IN EXCESS OF 3/4 OF AN INCH IN DIAMETER...
AND WIND GUSTS IN EXCESS OF 58 MPH.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORM DEVELOPMENT.  PERSONS LIVING IN AND NEAR THE WATCH AREA
SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE
PREPARED TO TAKE SHELTER IMMEDIATELY IF A SEVERE THUNDERSTORM
WARNING IS ISSUED.

DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:17 PM EDTSevere Thunderstorm WarningCTPMcKean58 min
Jun 15, 12:26 PM EDTSevere Thunderstorm WarningCTPPotter64 min
Jun 15, 12:45 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield60 min
Jun 15, 1:54 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton51 min
Jun 15, 2:05 PM EDTTornado WarningCTPFulton25 min
Jun 15, 2:40 PM EDTSevere Thunderstorm WarningCTPFranklin65 min
Jun 15, 3:15 PM EDTSevere Thunderstorm WarningCTPMifflin45 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.